Nebraska, 2017Damaging Wind in Nebraska, July 12, 2017
July 12, 2017 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced strong winds in northwest Sioux County of western Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds in northwest Sioux County of western Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 12:55 PM MST, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 12, 12:55 PM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
155 PM MDT Wed Jul 12 2017
.SHORT TERM...(This evening through Saturday)
Issued at 146 PM MDT Wed Jul 12 2017
Mid level clouds and light showers have persisted this afternoon
south and east of a line from Cheyenne to Alliance. Thus the
airmass east of the Laramie Range has been stable and the
convective development has not materialized. Seeing a few storms
firing over the Sierra Madres and Snowys this afternoon and these
should continue into the early evening hours but will likely have
a tendency to dissipate as they move into the stable airmass to
the east. Convection allowing guidance has been consistent in
developing widely scattered strong storms near the Bighorns late
this afternoon and then tracking them southeast into our northern
counties by early to mid evening. Deep layer shear around 35 kt
and more available instability in these areas so a couple of high
based multi-cells/transient supercell structures are possible with
marginally severe hail and gusty outflow winds mainly from
Douglas/Lusk, east to Chadron.
Upper ridge will begin to rebuild in earnest by Thursday and remain
in control through the weekend. In spite of rising heights
Thursday, ample low level moisture and instability along with
favorable upslope flow will likely induce isolated to widely
scattered convection over the mountains, perhaps spreading into
areas along I-25 by late afternoon. Very weak flow aloft so these
will be slow moving pulse storms with gusty winds and brief heavy
rain. With the upper ridge and subsidence aloft in place, Friday
and Saturday look generally dry with only isolated showers or storms
confined to the mountains. Slowly warming temps expected through
Friday.
.LONG TERM...(Saturday night through Wednesday)
Issued at 146 PM MDT Wed Jul 12 2017
A very typical mid/late-July weather pattern taking shape across
NOAM next week, as the upper high moves from the western U.S. east
into the central part of the country. As it does so, hot temps will
persist, along with run of the mill summertime afternoon/evening
convection mainly on Mon-Tue across the mountains and eastern
plains. Meager instability values should suppress any organized
severe potential. Better moisture chances return to the mountains on
Wednesday as the initial monsoonal surge arrives. Have boosted
precip chances there as a result. H7 temps will bounce between 15-
20C thru the period, yielding daytime temps that will reach near
90 for Rawlins-Cheyenne, and well into the 90s for elevations
below 5000 feet. Areas of the panhandle will likely see triple
digit heat during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM MDT Wed Jul 12 2017
Thick cloud deck across extreme southeast Wyoming and the southern
Nebraska Panhandle to suppress convective potential this
afternoon/evening. Main challenge was the attempt to pinpoint
convective location/timing. Latest forecast info suggests that
ongoing -SHRA to limit afternoon thunderstorm potential at KCYS,
KSNY, and KBFF. So removed VCTS mention for these spots with 18Z
TAF issuance. Areas to the northwest of the most dense cloud-
cover, namely KLAR, KCDR and KAIA will be best positioned to see
isolated -TSRA. KLAR would most likely see it during the
afternoon, while KCDR and KAIA will need to wait until the evening
hours. Although popcorn convection will exist around KRWL, dry low
levels will limit coverage and confidence of occurrence.
Convection will dissipate over the panhandle by late evening. Did
introduce a SCT stratus deck at KCYS and KSNY after 08z. Will
await additional information before adding a CIG into the MVFR
category.
&&
.FIRE WEATHER...
Issued at 146 PM MDT Wed Jul 12 2017
Afternoon RH values will drop to around 15 to 20
percent each afternoon Thursday through Saturday especially west of
the Laramie Range. Light winds will keep fire weather from being
much of a concern through the period.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...DEL
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...DEL
Hazardous weather outlook, Jul 12, 2:53 AM MST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Wed Jul 12 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-112-
114>119-131100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
353 AM MDT Wed Jul 12 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms are possible this afternoon into this
evening. No severe storms are expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated thunderstorms are possible mainly Thursday and early next
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-109-111-113-131100-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
353 AM MDT Wed Jul 12 2017
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 7:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
851 PM MDT WED JUL 12 2017
WYZ102-130330-
Niobrara County WY-
851 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 930 PM MDT...
At 851 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 28 miles west of Edgemont, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4330 10405 4302 10405 4298 10407 4325 10455
4340 10442
TIME...MOT...LOC 0251Z 301DEG 20KT 4328 10438
FinchLocal storm report, Jul 12, 8:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 PM MDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST REDBIRD 43.24N 104.27W
07/12/2017 E60 MPH NIOBRARA WY TRAINED SPOTTER
VERY HEAVY RAINFALL AS WELL.
&&
GCLAYCOMThunderstorm Wind, Sioux
- When
- July 12, 8:30 PM MST to 8:32 PM MST
- Where
- Sioux County, 5.55 mi S of Story
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -103.950
A spotter 15 miles northwest of Harrison estimated wind gusts of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702665.